Alabama, 2004

Damaging Wind in Alabama, May 31, 2004

May 31, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 3:33 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, May 31, 3:33 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT MON MAY 31 2004

.DISCUSSION...
AN ACTIVE WEATHER NIGHT SO FAR.  A SQUALL LINE MOVING ACROSS
CENTRAL ALABAMA AND EXPECT IT TO CONTINUE THROUGH THE MORNING
HOURS. THE MAIN FRONT DOES NOT LAG FAR BEHIND THE SQUALL LINE AND
THE BIG QUESTION IS WHERE WILL IT STALL.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE INTO THE AFTERNOON HOURS AND EXPECT SOME
STORMS TO BE SEVERE MAINLY SOUTH OF INTERSTATE 20 THIS AFTERNOON /IN
ASSOCIATION WITH THE STALLED BOUNDARY/.

AFTER THIS SYSTEM MOVES OUT SEVERAL MORE SHORT WAVES MOVE AROUND
THE LOW PRESSURE THAT SETS UP OVER WESTERN NY AND PA.  THIS WILL
RESULT IN WET WEATHER FOR THE NEXT SEVERAL DAYS.

.PRELIMINARY NUMBERS...

BIRMINGHAM 83 61 85 68 85 / 99 40 20 20
MONTGOMERY 88 64 87 68 88 / 80 50 30 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 9 AM 12>13...15...17>38...41...43...45...47
&&

80
Hazardous weather outlook, May 31, 6:00 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT MON MAY 31 2004

ALZ011>015-017>050-011200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

...SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND SOUTH OF
INTERSTATE 20...

AN APPROACHING STORM SYSTEM HAS MOVED A SQUALL LINE THROUGH THE
AREA DURING THE OVERNIGHT AND EARLY MORNING HOURS.  A COLD FRONT
BEHIND THE THE SQUALL LINE WILL STALL AROUND INTERSTATE 20 THIS
AFTERNOON.

THE STALLED BOUNDARY WILL BE A FOCUS MECHANISM TO HELP SET OFF
NUMEROUS STRONG TO SEVERE THUNDERSTORMS MAINLY DURING THE AFTERNOON
HOURS SOUTH OF INTERSTATE 20.  THIS WILL BRING A THREAT OF
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES TO PORTIONS OF
SOUTH CENTRAL ALABAMA MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

AS THE FRONT STALLS ACROSS THE GULF COAST STATES...THERE WILL
CONTINUE TO BE A SMALL RISK OF STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT MONDAY INTO TUESDAY MORNING.

CONDITIONS ARE EXPECTED TO FINALLY IMPROVE BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS...AND BE READY FOR POSSIBLE
ACTIVATION TODAY.

In the hours before

Special weather statement, May 31, 4:20 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 AM CDT MON MAY 31 2004

ALZ012-013-015-022-023-311400-
FAYETTE-LAMAR-PICKENS-TUSCALOOSA-WALKER-

...COUNTIES CLEARED FROM TORNADO WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #21...
  FAYETTE         LAMAR           PICKENS         TUSCALOOSA
  WALKER

ALZ017>021-024>038-041-043-047-311400-
AUTAUGA-BIBB-BLOUNT-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE-
COOSA-ELMORE-ETOWAH-GREENE-HALE-JEFFERSON-LEE-PERRY-RANDOLPH-SHELBY-
ST. CLAIR-SUMTER-TALLADEGA-TALLAPOOSA-

...COUNTIES REMAIN IN TORNADO WATCH...

THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #21...
  AUTAUGA         BIBB            BLOUNT          CALHOUN
  CHAMBERS        CHEROKEE        CHILTON         CLAY
  CLEBURNE        COOSA           ELMORE          ETOWAH
  GREENE          HALE            JEFFERSON       LEE
  PERRY           RANDOLPH        SHELBY          ST. CLAIR
  SUMTER          TALLADEGA       TALLAPOOSA
Special weather statement, May 31, 4:20 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 AM CDT MON MAY 31 2004

ALZ012-013-015-022-023-311400-
FAYETTE-LAMAR-PICKENS-TUSCALOOSA-WALKER-

...COUNTIES CLEARED FROM TORNADO WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #350...
  FAYETTE         LAMAR           PICKENS         TUSCALOOSA
  WALKER

ALZ017>021-024>038-041-043-047-311400-
AUTAUGA-BIBB-BLOUNT-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE-
COOSA-ELMORE-ETOWAH-GREENE-HALE-JEFFERSON-LEE-PERRY-RANDOLPH-SHELBY-
ST. CLAIR-SUMTER-TALLADEGA-TALLAPOOSA-

...COUNTIES REMAIN IN TORNADO WATCH...

THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #350...
  AUTAUGA         BIBB            BLOUNT          CALHOUN
  CHAMBERS        CHEROKEE        CHILTON         CLAY
  CLEBURNE        COOSA           ELMORE          ETOWAH
  GREENE          HALE            JEFFERSON       LEE
  PERRY           RANDOLPH        SHELBY          ST. CLAIR
  SUMTER          TALLADEGA       TALLAPOOSA
Local storm report, May 31, 5:29 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
629 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     WIND DAMAGE      4 N BRILLIANT           34.23N 87.60W
05/30/2004                   MARION             AL   PUBLIC
            TREES DOWN ON HIGHWAY 129 S OF HALLEYVILLE.

0415 AM     WIND DAMAGE      TUSCALOOSA              33.24N 87.54W
05/31/2004                   TUSCALOOSA         AL   EMA
            ONE TREE DOWN ON LAKE LURLEEN RD.

0430 AM     WIND DAMAGE      HOOVER                  33.37N 86.82W
05/31/2004                   JEFFERSON          AL   SPOTTER
            AT LEAST ONE LARGE OAK TREE DOWN ON CREEKVIEW RO.

0450 AM     HAIL             ALABASTER               33.22N 86.82W
05/31/2004  0.75 IN          SHELBY             AL   PUBLIC
            PENNY SIZE HAIL IN ALABASTER.  ALSO NUMEROUS REPORTS
            OF BRANCHES DOWN.

0455 AM     WIND DAMAGE      3 N CHELSEA             33.37N 86.65W
05/31/2004                   SHELBY             AL   HAM OPERATOR
            STRUCTURE DAMAGE EAST OF HWY 280 AT THE 900 BLOCK OF
            BEAR CREEK RD AND COUNTY RD 41.

0503 AM     WIND DAMAGE      1 SE CALERA             33.09N 86.73W
05/31/2004                   SHELBY             AL   CITY POLICE
            POWERLINES DOWN ON HWY 22 NEAR SHELBY ACADEMY.

0513 AM     WIND DAMAGE      CALERA                  33.10N 86.75W
05/31/2004                   SHELBY             AL   CITY POLICE
            TREES DOWN AT FOUNDRY RD.

0515 AM     WIND DAMAGE      5 E CALERA              33.10N 86.67W
05/31/2004                   SHELBY             AL   STATE POLICE
            TREES DOWN AT COUNTY RD 42 AND 308.  NEAR THE CITY OF
            SHELBY.

0515 AM     WIND DAMAGE      3 SW INVERNESS          33.37N 86.76W
05/31/2004                   SHELBY             AL   STATE POLICE
            TREE DOWN AT VALLEYDALE RD. AND MEADOW DR.

0515 AM     WIND DAMAGE      1 S CALERA              33.09N 86.75W
05/31/2004                   SHELBY             AL   CITY POLICE
            TREES PARTIALLY BLOCKING ROAD AT HWY 209.

0535 AM     WIND DAMAGE      1 NE JEMISON            32.98N 86.73W
05/31/2004                   CHILTON            AL   PUBLIC
            LOTS OF TREES DOWN WITH DAMAGE TO ONE HOUSE AT COUNTY
            RD. 153 AND COUNTY RD 44.  ALSO TREES DOWN AND POWER
            LINES DOWN HIGHWAY 31 AND COUNTY RD 44.
Special weather statement, May 31, 5:35 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 AM CDT MON MAY 31 2004

ALZ017>021-024>028-030>036-311400-
BIBB-BLOUNT-CALHOUN-CHEROKEE-CHILTON-CLAY-CLEBURNE-COOSA-ETOWAH-
GREENE-HALE-JEFFERSON-PERRY-SHELBY-ST. CLAIR-SUMTER-TALLADEGA-

...COUNTIES CLEARED FROM TORNADO WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #350...
  BIBB            BLOUNT          CALHOUN         CHEROKEE
  CHILTON         CLAY            CLEBURNE        COOSA
  ETOWAH          GREENE          HALE            JEFFERSON
  PERRY           SHELBY          ST. CLAIR       SUMTER
  TALLADEGA

ALZ029-037-038-041-043-047-311400-
AUTAUGA-CHAMBERS-ELMORE-LEE-RANDOLPH-TALLAPOOSA-

...COUNTIES REMAIN IN TORNADO WATCH...

THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #350...
  AUTAUGA         CHAMBERS        ELMORE          LEE
  RANDOLPH        TALLAPOOSA
Special weather statement, May 31, 5:52 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 AM CDT MON MAY 31 2004

ALZ044-311230-
MONTGOMERY-
652 AM CDT MON MAY 31 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
730 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MOUNT MEIGS TO 8 MILES WEST OF SNOWDOUN...
MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MOUNT
MEIGS...SNOWDOUN...MATHEWS AND CARTERS HILL THROUGH 715 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3213 8619 3218 8640 3229 8640 3239 8612
          3228 8593 3226 8600 3208 8600
Special weather statement, May 31, 5:52 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 AM CDT MON MAY 31 2004

...CORRECTED TIME OF LOCATIONS AFFECTED...

ALZ044-311230-
MONTGOMERY-
652 AM CDT MON MAY 31 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
730 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MOUNT MEIGS TO 8 MILES WEST OF SNOWDOUN...
MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MOUNT
MEIGS...SNOWDOUN...MATHEWS AND CARTERS HILL THROUGH 730 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3213 8619 3218 8640 3229 8640 3239 8612
          3228 8593 3226 8600 3208 8600

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 31, 6:30 AM CST
Where
Russell County, 5 mi W of Ladonia
Measured
55 kt (63 mph) estimated gust
Property damage
$26,000
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -85.150

Several trees were blown down near Ladonia. Some of the fallen trees landed on a church causing damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401765.